Washington, 2013

Heavy Snow and Strong Wind in Washington, November 2 to 3, 2013

November 2 to 3, 2013 · NWS OTX · 4 events in 3 counties and zones

A strong low pressure system tracked across southern British Columbia, Canada. A strong low level jet in the warm sector of the system brought heavy snowfall to the mountains of northeast Washington.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong low pressure system tracked across southern British Columbia, Canada. A strong low level jet in the warm sector of the system brought heavy snowfall to the mountains of northeast Washington. Windy conditions ensued across the Spokane area and in the mountain valleys north of Spokane as an occluded front pushed through in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 2, 2:00 AM PST, 1 hour earlier.

Area forecast discussion, Nov 2, 2:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
300 AM PDT Sat Nov 2 2013

.SYNOPSIS...
A potent low pressure system is expected to pass through Friday
night into Saturday resulting in rain and snow showers lingering
Saturday night into Sunday along with windy conditions. Locally
heavy mountain snow is expected with this storm system. Chilly
and unsettled weather will linger into early next week.

&&

.DISCUSSION...

...VERY WINDY TODAY AND TONIGHT. FIRST BIG SNOW FOR THE MOUNTAINS
THIS WEEKEND...

Today and Tonight: A very windy afternoon and evening is in store
for the Inland Northwest as a strong low pressure system tracks
through southern British Columbia. This storm system will also
bring high elevation snow to the region today and tonight, but the
main impact for the majority of the population will be sustained
wind gusts of 25 to 30 mph with gusts to 50 mph this afternoon and
evening.

The wind will increase markedly early this afternoon along and
behind the cold front. Strong deep layer cold advection, a tight
pressure gradient, and steep low level lapse rates will
effectively transport momentum aloft to the surface. Peak
925-850mb winds (45-50kts) will also translate across south
central and southeast Washington during the afternoon/early
evening hours when the boundary layer will be the most unstable. I
contemplated expanding the Wind Advisory into the Clearwater River
Valley and the Camas Prairie, and may still do so. The post-
frontal pressure gradient does not line up quite as favorably for
Lewiston, Asotin and Winchester as it does over the Palouse and
Columbia Basin. However, 850-700mb winds suggest gust potential to
40-45 mph, marginal for a Wind Advisory. Windy weather will
persist well into Saturday night as the center of the surface low
continues to deepen over southern Alberta and 850mb winds remain
at 40kts until sunrise on Sunday. This long-lived event capable of
wind gusts to 50mph will undoubtedly produce power outages and
treacherous driving conditions.

Snow levels will remain relatively high through early evening
confining significant snow accumulations to the high terrain. As
snow levels plummet tonight and pavement temperatures cool,
accumulations will become more of a concern for elevations above
2500 feet. Lapse rates will be pretty steep up to 600mb tonight
and the models are producing orographic precipitation over the
Idaho Panhandle and northeast Washington mountains. Model
precipitation amounts are often too low in these strong orographic
cases with steep lapse rates through the dendritic layer. The
mountains of the Idaho Panhandle will likely receive heavy snow
with this event.

Sunday and Sunday Night: Snow accumulations over the Idaho
Panhandle, Northeast Blue mountains, and possibly the Palouse will
be the main forecast for Sunday and Sunday night as cold,
unstable cyclonic flow persists over the region. The steep lapse
rates will promote moderate to occasionally heavy snow showers
over the mountains of Shoshone county for sure Sunday and Sunday
night. The 00z and 06z runs even hint that accumulating snow back-
build over the Palouse during the day Sunday. Temperatures during
the day Sunday may be enough to limit accumulations below 3000
feet, but this pattern has burned us before. Winter highlights may
need to be extended into the Blue Mountains Sunday. Mountain
accumulations near Anatone in excess of 6 inches are not out of
the question, especially if the 06z NAM precipitation forecast
pans out. /GKoch

Monday through Thursday...An active northwest flow is expected
with periods of unsettled weather. On Monday into Monday night a
relative lull is expected as an upper level trough moves east of
the area. Unstable conditions however on Monday over North Idaho will
result in lingering showers especially for the Central Panhandle
Mountains and Camas Prairie. Models show light qpf totals with the
departing trough so snow amounts Monday will be light. Late Monday
night into Tuesday a weak wave that will be shearing apart will
track through. However isentropic lift and increasing low level
moisture may be enough to generate light precipitation with snow
levels 500-1500 feet north of Interstate 90 and 1500-2500 feet
south of Interstate 90. Then a much stronger system is shown by
the latest 00z runs of the GFS and ECMWF to track through
Wednesday night into Thursday. The flow aloft backs to the
southwest with 850mb temperatures 0C or higher south of Interstate
90 and around -2C near the Canadian border. This will keep the
best chances for significant snow accumulations in the mountains
along the East Slopes of the Cascades and northern mountains.
Although can not completely rule out chances for light valley
accumulations near the Canadian border mainly above 2000 feet.
Lower elevations will see primarily rain with this system.  JW

Thursday night through Sunday night...A longwave trough will have
set up shop with unsettled weather the rule for next weekend. We
will be on the downward side of a departing shortave on Friday
which means decreasing precipitation chances. But chances do not
go away, as any disturbance that rotates southeast along the back
side of the trough will likely trigger additional development. But
with no strong signal toward one weather disturbance or another,
there is not a real increase or decrease in precipitation chances
from Friday night through Sunday morning. Another reinforcing cold
trough may slide down the BC coast line early the following week,
which could mean increasing precipitation chances and cooler
temperatures. But this is beyond the time frame of the forecast
and we can touch on that in the coming days.

As far as temperatures go, we should see readings top out a few
degrees below normal each afternoon. ty

&&

.AVIATION...
06Z TAFS: A potent storm system will impact the region during the
next 24 hours bringing strong winds...mountain snow...and light to
moderate valley rain.  As of 06z...light rain is beginning to fill
in across the Cascades with -shra expected to transition to -ra over
KEAT/KMWH after 09z and spreading into Spokane-CDA aft 14z.  Pcpn
likely to incr intensity...bcmg briefly moderate to heavy with cold
front passage Sat.  Current timing brings the front across the
region a bit sooner or Cascades 14-16z and through the ID/WA border
16-19z.  Strong winds will develop in the post frontal air mass with
-shra/-shrasn likely...especially across the mtns and ID Panhandle.
Snow levels will fall from 5000' in the warm sector to arnd 3000'
Saturday aftn and to 2000' Sat night.  In summary...periods of
moderate pcpn will bring the potential for MVFR or lower
cigs/vis...wdsprd mtn obscrns likely...and strong winds expected Sat
aftn. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  34  42  29  40  28 / 100  40  40  30  10  10
Coeur d'Alene  51  35  41  30  39  30 / 100  50  60  40  20  10
Pullman        52  32  43  26  41  26 /  90  20  50  40  30  10
Lewiston       56  38  49  34  44  31 /  50  10  50  30  30  10
Colville       50  34  44  28  40  26 / 100  70  50  20  10  10
Sandpoint      49  33  40  30  39  30 / 100 100  70  40  30  20
Kellogg        48  34  38  32  36  29 / 100  90  80  60  40  10
Moses Lake     59  35  52  25  48  31 / 100  10  20  10   0  20
Wenatchee      58  37  51  31  46  33 / 100  10  20  10   0  40
Omak           53  33  48  27  43  28 / 100  10  40  10   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 11 AM this morning to 11 PM PDT this evening
     for Coeur d'Alene Area-Idaho Palouse-Northern Panhandle.

     Winter Storm Warning from 5 PM PDT this afternoon to 5 PM PST
     Sunday for Central Panhandle Mountains-Northern Panhandle.

WA...Winter Weather Advisory until 11 PM PDT this evening for East
     Slopes Northern Cascades-Okanogan Highlands.

     Wind Advisory from 11 AM this morning to 11 PM PDT this evening
     for Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Mountains-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau.

     Winter Storm Warning from 5 PM PDT this afternoon to 5 PM PST
     Sunday for Northeast Mountains.

&&
Hazardous weather outlook, Nov 1, 3:06 PM PST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
406 PM PDT FRI NOV 1 2013

IDZ002-003-WAZ032>036-041-044-022315-
COEUR D'ALENE AREA-IDAHO PALOUSE-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
406 PM PDT FRI NOV 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A VIGOROUS STORM SYSTEM WILL BRING WET AND WINDY WEATHER TO THE
INLAND NORTHWEST THIS WEEKEND. WIND GUSTS IN EXCESS OF 40 MPH WILL
BE POSSIBLE OVER THE LOWLANDS BETWEEN THE CASCADES AND THE
MOUNTAINS OF NORTH IDAHO SATURDAY.

IDZ001-004-WAZ031-037-038-042-043-022315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
406 PM PDT FRI NOV 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TONIGHT

PRECIPITATION WILL BEGIN OVER THE CASCADES TONIGHT THEN SPREAD
EAST SATURDAY WITH SNOW FALLING TO NEAR 4000 FT MSL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE SNOW ACCUMULATIONS ARE EXPECTED SATURDAY INTO SUNDAY FOR
ELEVATIONS ABOVE 4000 FEET IN THE CASCADES...NORTH IDAHO...AND
NORTHEAST WASHINGTON. WIND GUSTS IN EXCESS OF 40 MPH WILL ALSO BE
POSSIBLE ON MOUNTAIN RIDGES SATURDAY AFTERNOON AND EVENING.

IDZ026-027-022315-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
406 PM PDT FRI NOV 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 2, 3:00 AM PST to November 3, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
SNOTEL
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Strong Wind, Waterville Plateau

When
November 2, 12:30 PM PST to 1:00 PM PST
Where
Waterville Plateau forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Downed power lines blocked Highway 2 just west of Coulee City at the intersection of Highway 17. Damage costs were estimated.

Strong Wind, Spokane Area

When
November 2, 2:00 PM PST to 6:30 PM PST
Where
Spokane Area forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Multiple power outages across the Spokane area due to wind and downed trees on power lines. Damage costs were estimated.

Strong Wind, Northeast Mountains

When
November 2, 3:45 PM PST to 4:15 PM PST
Where
Northeast Mountains forecast zone
Measured
25 kt (29 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Tree on power lines knocked out power to 23 customers. Damage costs were estimated.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480012, 480041, 480047, 480050.